Iowa, 2008

Tornadoes and Hail in Iowa, April 10, 2008

April 10, 2008 · NWS DMX · 23 events in 10 counties and zones

S. during the day on the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$583,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An intense spring storm took shape over the central U.S. during the day on the 10th. The surface low formed over the southern Rockies the previous night and moved into Kansas during the day, then moved into southwest Iowa during the evening of the 10th. The upper level low pressure became nearly stacked by the morning of the 11th. For the most part, Iowa remained on the cold side of the system through the day. During the late afternoon, as the low lifted northeast, a warm front extending east out of the low pushed north into the state. South of the front, temperatures were in the 60s to low 70s with dew point temperatures in the upper 50s to low 60s. The atmosphere became unstable with CAPE in the 500 to 1000 J/kg range by evening across southern Iowa. A strong low level jet was in place with wind speeds around 60 kts. With the strong winds, both in the low levels and aloft, the effective shear was quite high in the 40 to 55 kt range. The LCL was quite low with the rainfall that continued through the day and was around 500 meters during the event. A fair share of the CAPE was in the -10 to -30 C. layer of the atmosphere with 300 J/kg available. This was a classic low top convection case with the upper low and dry line approaching from the southwest. The freezing level was very low across the CWA, sloping from around 6000 feet in the Omaha, NE area, to 9700 feet in the Davenport, IA area. Lifted indices were around +4, however on the warm side of the warm front they were in the -2 to -4 C. range. The warm front surged north rapidly into Iowa during the evening, pushing from the Iowa-Missouri border into central Iowa in about 4 hours. Thunderstorms initially formed in an arc from northeast Kansas into western Missouri. The storms lifted north-northeast at 50 to 60 MPH. Rotation was noted in nearly all of the storms with tornadoes produced by some. One of the stronger storms was a cyclic tornado producer and moved out of northern Missouri into Wayne and Appanoose Counties. It continued northeast across Monroe, into Mahaska, and then Poweshiek Counties. Two small tornadoes touched down in Wayne County. They were only on the ground briefly and caused no damage as they were in open country. Wind speeds on these tornadoes were estimated at 75 MPH. A tornado touched down in Appanoose County near Seymour and produced winds of 90 to 100 mph. Damage from the tornado started about 1 mile south of the intersection of highway J46 and 105th Avenue in far western Appanoose County. The tornado moved rapidly northeast producing primarily tree damage across rural countryside. The tornado hit a residence on the southern side of Highway J46, producing EF1 damage to the house and various outbuildings. In addition, a large utility pole was pulled 4 feet south before listing severely to the north. The tornado and debris continue for close to another mile before ending. The storm moved north into the Iconium area. It was observed on southern shore of Rathbun Reservoir before traversing the lake and entering into the Antler Acres Trailer park subdivision. The tornado produced much roof and soffit damage, as well as window damage to many of the homes. However, one mobile home was lifted and shifted several feet before tie downs held it in place. The worst damage was to a mobile home which was flipped on its side after the tie downs were ripped out of the ground. An additional outbuilding about one quarter of a mile to the northeast was badly damaged as well. The tornado moved nearly to the Monroe County border before lifting. It set down again in Mahaska County and moved northeast to the southwest of Oskaloosa. Scattered damage occurred along its path with damage done to fuel pumps at a gas station in the Oskaloosa area as the parent storm passed. There was also considerable wind damage in the area caused by the RFD. The same storm moved into Poweshiek County. The tornado redeveloped just northeast of Barnes City and moved northeast. Several power lines were downed along with structural and shingle damage to houses. In addition, storm spotters reported some grain bin damage, and road signs were pulled out of the ground. One mobile home was ripped from its foundation in the 1900 block of Highway 85. Another brief touchdown occurred a short time later in Poweshiek County. In addition to the tornadic storms, several of the storms produced high winds and hail. The hail was generally no larger than an inch in diameter, with most of it around nickel size. The largest hail was west of Centerville in Appanoose County where one inch diameter hail fell. There were several reports of high winds, though much of the damage was relatively minor. High winds in Oskaloosa caused some roof damage and took down power poles. Damage was also reported to fuel pumps in Oskaloosa. In Poweshiek County, two barns were blown down and portions of a roof were peeled off at a farmstead east of Brooklyn. In addition, siding was torn off of the house and windows were blown out. These were some of the more substantial reports. Late in the event, additional thunderstorms formed over northern Missouri. They produced 58 MPH winds in the Lamoni area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 10, 2:36 PM CST, 57 minutes earlier.

Area forecast discussion, Apr 10, 2:36 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT THU APR 10 2008

.DISCUSSION...
MOST ACTION IN THE EARLY PART OF THE FCST. LO PRES OVR NERN KS
LFTG NWD AND WILL MOVE THRU IA TNGT. WELL PROGGED BY THE MODLS.
CUR WRMFNT PUSHING INTO SRN IA ATTM WTIH DEW POINTS IN THE UPPER
50S TO LOW 60S JUST S OF THE BNRY. ARC OF LOW TOP CONVETION LFTG
NNEWD AND WILL AFFECT THE CWA THRU 01Z. AS LOW DEPARTS...COLD AIR
WILL SINK SWD ACRS THE AREA. EXPECT PCPN TO CHNG TO SNW OVR THE
WRN PART OF THE CWA BY SNRS AND SPRD EWD SLOWLY TO ALL BUT THE FAR
EAST BY EVE. COULD SEE A COUPLE INCHES OVR THE NW...WITH ONLY LGT
ACCUMS ELSE. -SHSN WILL CONT INTO SAT WITH CLRG SPRDG EWD ON SUN.
WRMG TREND WILL MOVE IN FOR SUN INTO NET WEEK WITH TEMPS WRMG TO
WELL ABV NORMAL BY TUE.

AVIATION...10/18Z
MAINLY IFR CIGS/VSBYS WILL CONTINUE THROUGH THE TAF PERIOD. RAIN
WILL PUSH NORTH OUT OF NORTHERN IOWA THIS AFTERNOON...BUT SHOWERS
AND STORMS EXPECTED TO DEVELOP AGAIN DURING THE LATE AFTERNOON AND
PERSIST TONIGHT INTO FRIDAY MORNING. HAVE TEMPO GROUPS FOR HIGHEST
INTENSITY TSRA FROM 22Z-24Z AT KDSM/KOTM. ANY SEVERE POTENTIAL WILL
BE MAINLY LIMITED TO SOUTHERN IOWA...MAINLY FROM 21Z TO 02Z. STRONG
PRESSURE GRADIENT WILL KEEP STRONG EASTERLY WINDS UP THROUGH MUCH OF
THE AFTERNOON AT KDSM/KOTM...AND INTO THE EARLY EVENING ACROSS
NORTHERN IOWA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLACK HAWK-BOONE-
BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-
FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-
MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-
WORTH-WRIGHT.

FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR APPANOOSE-DAVIS-
DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-WAPELLO-WAYNE.

&&
Hazardous weather outlook, Apr 10, 4:30 AM CST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT THU APR 10 2008

IAZ039-049-050-059>062-071>075-081>086-092>097-111030-
BLACK HAWK-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
530 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE NORTH ACROSS THE
REGION TODAY AND EARLY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...MAINLY LATE THIS AFTERNOON THROUGH LATE
EVENING...WITH LARGE HAIL THE PRIMARY THREAT. HOWEVER...THERE IS
SOME CONCERN FOR DAMAGING WINDS AND ISOLATED TORNADOES...MAINLY
SOUTH OF HIGHWAY 92 AND EAST OF INTERSTATE 35.

A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY FOR EASTERLY WINDS
SUSTAINED AT OR ABOVE 30 MPH AND GUSTING NEAR 45 MPH. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF THE AREA SOUTHEAST
OF A LINE FROM GRINNELL TO LAMONI THROUGH MIDNIGHT. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

IAZ004>007-015>017-023>028-033>038-044>048-057-058-070-111030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-CASS-
530 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL MOVE NORTH
ACROSS THE REGION TODAY AND EARLY TONIGHT. SMALL HAIL AND WIND
GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.

A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY FOR EASTERLY WINDS
SUSTAINED AT OR ABOVE 30 MPH AND GUSTING NEAR 45 MPH. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN WILL MIX WITH AND CHANGE TO SNOW FROM WEST TO EAST ON FRIDAY.
SOME LIGHT ACCUMULATIONS OF SNOW...GENERALLY 2 INCHES OR LESS ARE
POSSIBLE...ESPECIALLY NORTHWEST OF A FORT DODGE TO MASON CITY
LINE. WINDS WILL ALSO INCREASE FROM THE WEST OR NORTHWEST AND
GUST 30 TO 35 MPH AT TIMES...AND COMBINED WITH THE SNOW COULD
RESULT IN REDUCED VISIBILITY AND DANGEROUS DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF WIND
GUSTS...HAIL OR SNOWFALL ARE APPRECIATED.

MOYER

The radar

The Des Moines radar (KDMX), 123 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 7 thunderstorm wind, 6 hail, 3 funnel cloud. Local standard time, as filed.

Tornado, Wayne

When
April 10, 3:33 PM CST to 3:34 PM CST
Where
Wayne County, 4.35 mi NNE of Lineville to 4.91 mi NNE of Lineville
Rating
EF0
Path length
0.56 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
40.636, -93.482

Only a brief tornado touchdown with no significant damage.

Tornado, Wayne

When
April 10, 3:49 PM CST to 3:50 PM CST
Where
Wayne County, 0.98 mi ENE of Cambria to 1.24 mi ENE of Cambria
Rating
EF0
Path length
0.39 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
40.834, -93.382

A brief touchdown in open country was observed with no damage.

Thunderstorm Wind, Wayne

When
April 10, 3:52 PM CST
Where
Wayne County, 0.87 mi NE of Genoa
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
40.610, -93.110

Damage was done to a metal building.

Thunderstorm Wind, Appanoose

When
April 10, 3:53 PM CST
Where
Appanoose County, 6.87 mi WSW of Numa
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.640, -93.100

Power poles were blown down.

Tornado, Appanoose

When
April 10, 3:57 PM CST to 3:59 PM CST
Where
Appanoose County, 4.73 mi SW of Jerome to 3.06 mi WSW of Jerome
Rating
EF1
Path length
2.01 mi
Path width
30 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
40.670, -93.081

Law enforcement reported the tornado on the ground west of Numa, moving northeast.

Funnel Cloud, Lucas

When
April 10, 4:00 PM CST
Where
Lucas County, 0.52 mi W of Chariton
Reported by
Broadcast Media
Coordinates
41.020, -93.330

A funnel cloud was reported 1 miles west of Chariton.

Tornado, Appanoose

When
April 10, 4:10 PM CST to 4:13 PM CST
Where
Appanoose County, 2.07 mi NNE of Griffinsville to 1.16 mi NNW of Iconium
Rating
EF1
Path length
2.92 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
40.857, -93.003

Law enforcement reported a tornado near Monrovia moving northeast with damage to a garage and house.

Funnel Cloud, Monroe

When
April 10, 4:16 PM CST
Where
Monroe County, 4.64 mi SSE of Melrose
Reported by
Trained Spotter
Coordinates
40.910, -92.990

Thunderstorm Wind, Monroe

When
April 10, 4:34 PM CST
Where
Monroe County, 3.9 mi WNW of Avery
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.090, -92.800

An old schoolhouse was destroyed. Building was in poor shape before the storm hit.

Thunderstorm Wind, Monroe

When
April 10, 4:35 PM CST
Where
Monroe County, 3.9 mi WNW of Avery
Measured
57 kt (66 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
41.090, -92.800

A Morton building was severely damaged. Some shingles were blown off of a house and a small grain bin was destroyed.

Funnel Cloud, Monroe

When
April 10, 4:38 PM CST
Where
Monroe County, 5.49 mi NNE of Avery
Reported by
Trained Spotter
Coordinates
41.140, -92.680

A trained spotter reported a funnel cloud down to the tree line about 3 miles west-southwest of Eddyville. The storm was moving north-northeast very rapidly.

Tornado, Mahaska

When
April 10, 4:43 PM CST to 4:46 PM CST
Where
Mahaska County, 1.34 mi NE of Truax to 1.32 mi WNW of Givin
Rating
EF1
Path length
2.97 mi
Path width
50 yd
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.194, -92.713

Shingles were removed from the roof of a house. An outbuilding was damaged and the top of an outbuilding was crushed. Damage was done to structures on the west side of Oskaloosa from the storm after the tornado had lifted. Intermittent track with rain wrapped tornado and considerable RFD wind damage.

Thunderstorm Wind, Mahaska

When
April 10, 4:54 PM CST
Where
Mahaska County, 0.86 mi NE of University Park
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.290, -92.620

Two trees were uprooted. Sign damage occurred from the high wind and a power pole was leaning. Minor damage to the exterior of a building. Damage was also reported to fuel pumps and a store front in Oskaloosa.

Thunderstorm Wind, Mahaska

When
April 10, 4:55 PM CST
Where
Mahaska County, 1.48 mi NNE of University Park
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.300, -92.620

Several trees were damaged and shingles were blown off of a house.

Hail, Mahaska

When
April 10, 5:02 PM CST
Where
Mahaska County, 2.07 mi N of Lacey
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.430, -92.650

A trained spotter reported nickel to quarter size hail 3 miles south of New Sharon.

Tornado, Poweshiek

When
April 10, 5:21 PM CST to 5:29 PM CST
Where
Poweshiek County, 2.35 mi S of Deep River to 1.53 mi W of Guernsey
Rating
EF1
Path length
7.64 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.546, -92.427

A farmstead had 2 barns blown down. The farmstead had portions of the roof peeled off with siding torn off and windows blown out.

Hail, Appanoose

When
April 10, 5:24 PM CST
Where
Appanoose County, 0.87 mi NE of Sunshine
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.740, -92.910

Hail, Appanoose

When
April 10, 5:34 PM CST
Where
Appanoose County, 2.09 mi NE of Rathbun
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.820, -92.840

Tornado, Poweshiek

When
April 10, 5:36 PM CST to 5:38 PM CST
Where
Poweshiek County, 1.02 mi WSW of Carnforth to 1.85 mi SSE of Hartwick
Rating
EF0
Path length
2.44 mi
Path width
25 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.724, -92.348

Damage to a home and outbuildings. Trees were uprooted and road signs pulled out of the ground. Damage path was about 2 miles long.

Hail, Clarke

When
April 10, 6:14 PM CST
Where
Clarke County, 3.33 mi SE of Osceola
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.000, -93.730

Penny size hail occurred 3 miles southeast of Osceola.

Hail, Jasper

When
April 10, 7:28 PM CST
Where
Jasper County, 0.52 mi W of Newton Muni Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.680, -93.030

Hail, Grundy

When
April 10, 7:44 PM CST
Where
Grundy County, 0.69 mi S of Beaman
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.220, -92.820

Thunderstorm Wind, Decatur

When
April 10, 8:39 PM CST
Where
Decatur County, 0.52 mi W of Lamoni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.620, -93.940

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79976, 79977, 80006, 80007, 79971, 79897, 79972, 79898, 80008, 80009, 79899, 79974, 80011, 80012, 79900, 79975, 79901, 79902, 80005, 79903, 79904, 79905, 79913.